Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 245, NWS Goodland, KS

August 12, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2001, 8:07 PM CDT for Norton County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 8:07 PM CDT (01:07 UTC)
Expired
Aug 12, 2001, 8:45 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:15 PM CDTHail 0.75Norton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS53 KGLD 130107
SVRGLD
KSC137-130145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 845 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ALMENA...OR ABOUT 11 MILES
  NORTHEAST OF NORTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMENA AT 820 PM CDT
  CALVERT AT 830 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...DENSMORE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 4001 9964 4001 9989 3955 9979 3956 9963

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:20 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 12, 3:20 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SUN AUG 12 2001

CHALLENGES ARE EXTENT OF PRECIP TONIGHT...HIGHS MON AND EXTENT OF
PRECIP TUE NIGHT.

LITTLE DIFFERENCES IN MODELS TODAY BUT BELIEVE ETA IS SLIGHTLY
BETTER REPRESENTING DETAILS OF UPPER AIR PICTURE IN CEN AND SOUTH
PLAINS AREA. WILL GO WITH ETA.

BOUNDARY/WEAK COLD FRONT STILL ADVANCING SLOWLY SOUTHWARD ALONG W
KS/SW NEB BORDER ATTM. BOUNDARY SHOULD MOVE SLIGHTLY FURTHER SOUTH
BEFORE GOING STATIONARY. EXPECT IT TO STOP NEAR/NORTH OF I-70 IN MY
CWA DURING LATE PM/EARLY EVENING. THEN RETREAT NE (IN ALL
PRACTICALITY DISSIPATE) IN A VERY WEAK FASHION DURING TUE AM.

TONIGHT WILL GO WITH GENERALLY 30 POP NORTH OF I-70/BEHIND BOUNDARY.
STEERING CURRENTS WEAK FROM NW BUT SYSTEM MOVEMENT GENERALLY
CONTROLLED BY W TO NW FLOW ALOFT FROM S NEB NORTHWARD. THINK ANY
TSRAS THAT FORM WILL BE MOSTLY BEHIND FRONT DUE TO ENHANCED LIFT DUE
TO FRONTAL SFC AND WILL GENERALLY MOVE SLOWLY EAST. ALSO MOST OF NW
KS IS MUCH DRIER AND MORE STABLE FROM HIGH ALOFT THAN FROM BOUNDARY
NORTH INTO NEB (PW 1.3 IN MCK FOR EXAMPLE). ALL ABOVE ALSO SLIGHTLY
ENHANCED BY WEAK S/W (UVV) MOVING EAST ACROSS S NEB. REMAINDER OF
CWA TO HAVE 10-20 POP.

MODELS SHOW MUCH SUNSHINE AND DRYING AGAIN MON AS RIDGE MAKES
ANOTHER ATTEMPT TO BUILD OVER MY CWA. WILL GO WITH MOSTLY CLEAR
SKIES AND ABOVE GUID TEMPS IN MID 80S TO 90+.

MON NIGHT LOOKS MOSTLY CLEAR WITH LOWS NEAR GUID/NORMAL.

TUE MODELS SHOW S/W BEGINNING TO APPROACH IN NW FLOW FROM ID/WY
AREA. WILL GO WITH INCREASING CLOUDINESS WORDING OVER MOST OF
CWA...BUT STAY WITH PC IN EAST. LEE TROUGH SHOWS DEVELOPMENT SO
THINK TUE WILL PROBABLY BE A WINDY DAY WITH SOUTH WINDS ENHANCING
LOW LEVEL MOISTURE FIELDS AGAIN. FAIRLY STRONG UVV IN ADVANCE S/W
MOVES INTO NE CO DURING LATE DAY SO WILL GO WITH 30 POPS THERE FOR
PM TSRAS AND LESSER POPS TO S AND E.

SFC FRONT MOVES ACROSS CWA DURING LATE NIGHT TUE AND EARLY WED
FOLLOWED CLOSELY BY UPPER S/W. WILL GO WITH CLDY AND 30 POPS
EVERYWHERE (FOR NOW) TUE NIGHT DUE TO ALL ABOVE.

IN EXTENDED APPEARS MRF/ECM IN PRETTY GOOD AGREEMENT. TSRAS TO HANG
ON PART OF DAY WED AS S/W CLEARS CWA GOING ESE. TEMPS COOL 10
DEGREES OR SO THANKS TO COOL FRONT. DRYING LATE IN DAY AND THRU THU
LITTLE CHANGE. FOLLOWING SFC HIGH AT MAX THU NIGHT/FRI SO THINK FRI
AM TO BE LOWESTS TEMPS (50S) THIS GO-ROUND. DRY FRI WITH SLOW INC IN
TEMPS. SAT MODELS SEEM TO SHOW WEAK S/W WHOSE ONLY AFFECT MAY BE TO
BRING BETTER CHANCE TSRAS. LITTLE CHANGE IN TEMPS OVER WEEKEND AS
ANTICYCLONIC FLOW ALOFT BEGINS TO DOMINATE AND SHOULD SEE DRY SUN
WITH TEMPS IN 60S TO 80S.

.GLD...NONE.

RJC

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.